Sulfonamide-induced myopia and angle closure were first described by Korol in 1962.6
Since then, a number of sulfonamide-derived medications have been associated with secondary myopia and angle closure glaucoma.1
Lee et al describe a 62-year-old female who awakened with bilateral acute vision loss 1 day after ingesting a prophylactic dose of 250 mg acetazolamide following uncomplicated cataract extraction. She was diagnosed with acute bilateral angle closure glaucoma and the episode resolved upon discontinuation of acetazolamide.7
Similar to acetazolamide, methazolamide is a sulfonamide-derived carbonic anhydrase inhibitor. The drug is available as 25 mg and 50 mg tablets, dosed twice daily. Unlike acetazolamide, methazolamide is metabolized by the liver and therefore has a longer, 14-hour half-life. The risk of systemic side effects such as nephrolithiasis and metabolic acidosis is also lessened with methazolamide. Kwon et al recently described the first case of methazolamide-induced angle closure in a 51-year-old male treated with the agent for refractory diabetic macular edema.2
Sulfonamide-induced angle closure and myopia have not been reported in association with topical carbonic anhydrase inhibitors. In the current case, the patient had tolerated topical dorzolamide for several years. Therefore, this agent was deemed to be safe for long-term IOP control once methazolamide was discontinued.
Two theories prevail regarding the pathophysiology of sulfonamide-induced angle closure glaucoma. Sen et al postulate that an osmotic disturbance within the lens leads to lens hydration, thickening, and anterior displacement of the lens–iris diaphragm.8
Craig et al proposes a theory of sulfonamide-induced ciliary body edema with supraciliary effusion leading to forward rotation of the ciliary body and mechanical angle closure.9
Although both an osmotic disturbance within the lens and ciliary body edema are likely to contribute to this process, the current case supports the latter theory as UBM-measured lens thickness did not change appreciably before and after institution of treatment and subsequent anterior chamber deepening. The entity may be dose dependent as prior cases of topiramate-induced angle closure occurred only upon doubling the dose of the drug.3
The patient described herein may have indeed tolerated a 25 mg dose of methazolamide, but given his reaction, he was not rechallenged with the agent.
The diagnosis of sulfonamide-induced angle closure glaucoma remains a clinical one, which is aided by the temporal relationship to sulfonamide ingestion. In the current case, the patient’s history and UBM findings allowed a Naranjo score of seven to be assigned, indicating a probable adverse drug reaction.10
Although the magnitude of the patient’s induced myopia may have been blunted by corneal edema, resolution of this refractive error with discontinuation of the drug also supported the diagnosis.
The differential diagnosis of acute, bilateral angle closure glaucoma can be divided into pupillary block (eg, anatomically narrow angles, anticholinergic or sympathomimetic use, inflammatory membrane occluding the pupil) and nonpupillary block mechanisms (eg, sulfonamide-induced, plateau iris syndrome, annular choroidal effusion). As demonstrated in the current case, high-frequency UBM is helpful in differentiating between these causes and typically reveals bilateral ciliary body edema and supraciliary effusion with forward displacement of the lens–iris diaphragm.
The mainstay of treatment of sulfonamide-induced angle closure glaucoma is consultation with the prescribing physician and discontinuation of the offending agent as soon as possible. Maximum IOP-lowering therapy (with exception to systemic sulfonamide derivatives and miotic agents) should be instituted. The uveal effusions associated with this process are thought to have an underlying inflammatory mechanism, thus anti-inflammatory treatment is also recommended. Laser iridotomy is not indicated as sulfonamide-induced angle closure does not occur secondary to pupillary block. Topical miotic agents are contraindicated as these may lead to further anteriorization of the lens–iris diaphragm, aggravating the episode.3